Gastrointestinal Drug Reglan Causes Serious Side Effects

reglanAccording to the Food and Drug Administration (FDA), at least 106 patients using gastrointestinal drug Reglan and generic metoclopramide drugs have suffered serious and often irreversible movement disorders caused by severe drug side effects. Reglan is approved by the FDA for the treatment of gastrointestinal disorders such as diabetic gastroparesis and GERD, or gastroesophageal reflux disease. Reglan and generic metoclopramide drugs function by increasing movement of the stomach muscles in order to aid in the process of moving stomach contents into the intestines.

Unfortunately, these drugs have the serious and debilitating side effect of causing severe movement disorders. Though Reglan and similar drugs are meant to be used for less than 3 months, over 20% of all prescriptions are written for a longer duration of drug use. This extended use of Reglan has been linked to an increased risk in movement disorders such as tardive dyskinesia.

Because of these risks the FDA has issued a black box warning–the strongest warning issued by the FDA short of recalling a drug– in February 2009. This Reglan black box warning cautions patients and health care professionals of the increased risk of tardive dyskinesia, a debilitating and irreversible neurological disease characterized by involuntary and repetitive movements of the limbs, facial muscles, and head. This Reglan side effect risk increases with extended use and with higher doses of this medication.
Symptoms of tardive dyskinesia include uncontrolled and repetitive movements such as:

  • grimacing
  • lip smacking
  • pursing and puckering the lips
  • rapid eye movements
  • rapid blinking
  • impaired finger movement
  • tongue protrusion

Sadly, treatment is not yet available to allay the symptoms of tardive dyskinesia. Furthermore, once this condition develops, due to Reglan use or otherwise, its symptoms do not commonly reverse, even when Reglan use is terminated.

Due to this serious side effect risk, a wave of Reglan lawsuits has been filed by patients who have suffered the socially and physically disabling disease tardive dyskinesia. This Reglan cases allege that the makers of this drug failed to provide adequate warnings about the drug’s risks, placing profit before patient safety. Furthermore, these Reglan lawsuits accuse the maker of failing to address the broad over-prescribing of this medication, often for much greater durations than safe.

As Reglan attorneys continue to evaluate the cases of other patients who have developed tardive dyskinesia due to Reglan use, the United States Judicial Panel on Multidistrict Litigation is preparing to hear oral arguments next month on a motion filed by 15 plaintiffs requesting that all federal Reglan lawsuits be consolidated and sent to one court who can coordinate pretrial proceedings.

Ted Oshman

About 

Ted Oshman has been with Oshman & Mirisola since 1988 serving clients for over 25 years. Learn more about Ted's background and featured practice areas here.

    Find more about me on:
  • facebook
  • googleplus
  • twitter

2 Responses to “Gastrointestinal Drug Reglan Causes Serious Side Effects”

  1. THOMAS J ROSARIO

    I’VE BEEN USING REGLAN FOR TWO YEARS. MY PROLACTINE RAISED AND HAD A BELL PALSY. ANY RELATION?

    Reply
  2. Britani Alston

    I sent a email before about me being diagnosed with Gastroperasis in 2004. I am 26yrs old and I am NOT diabetic so me having this disorder is strange to me but for the past 6 yrs it has ruined my life health. however i was immediately given Reglan and I hated the fact that it would make me feel like I’m on speed! I would have to walk in circles and pace to not go crazy and it was 20 times worse if given through IV..however I have been taking this medicine 6yrs and it still does me the same way…as well my stomach problems are still the same…and i don’t think its helping…i have NOT been diagnosed with tardive dyskinesia but I’m wondering has this medication been known to cause other things as far as IBS or something b/c something is Off in my case and this shouldn’t be a terminal condition that has taken over..and i fell i should be able to deal with it and live regular, yet i have went from 135 to now 88 lbs…still dealing with this GI issue…please get back to me asap

    Britani Alston

    Reply

Leave a Reply